Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Jul 3, 2021, 6:04 PM CDT for Ramsey County, North Dakota. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2021, 6:04 PM CDT (23:04 UTC)
- Expired
- Jul 3, 2021, 6:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Grand Forks, ND
County Ramsey County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 110 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 6:30 PM CDT | TSTM WND GST 65 | 1 E Crary, ND | NDAWN MEASURED 65 MPH GUST 1E OF CRARY. |
| Jul 3, 6:30 PM CDT | TSTM WND GST 72 | 1 E Crary, ND | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 1 E CRARY. NDAWN MEASURED 72 MPH GUST 1E OF CRARY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1984 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
297 WWUS83 KFGF 032304 SPSFGF Special Weather Statement National Weather Service Grand Forks ND 604 PM CDT Sat Jul 3 2021 NDZ014-015-026-054-032345- Nelson ND-Benson ND-Western Walsh County ND-Ramsey ND- 604 PM CDT Sat Jul 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BENSON... NORTHWESTERN NELSON...SOUTHEASTERN RAMSEY AND SOUTHWESTERN WALSH COUNTIES UNTIL 645 PM CDT... At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near Crary, or 7 miles southeast of Devils Lake, moving northeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Crary around 610 PM CDT. Doyon around 615 PM CDT. Southam around 620 PM CDT. Bartlett around 625 PM CDT. Brocket around 635 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4794 9875 4810 9888 4842 9817 4818 9798 TIME...MOT...LOC 2304Z 240DEG 32KT 4806 9873 $$ Riddle
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 3, 3:19 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 3, 3:19 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 319 PM CDT Sat Jul 3 2021 .SHORT TERM...(This evening through Sunday night) Issued at 311 PM CDT Sat Jul 3 2021 Vort / MCV with t-storms continue to move northeast with re- development on south side where moisture inflow is esp at 850 mb with target being Devils Lake. Question is what occurs later on this aftn and evening. Airmass is unstable mixed layer capes of 2000 j/kg in central ND but not all that impressive into the RRV. Southern edge of vort max/500 mb trough should trigger some storms late aftn/eve south of current cluster and move into the RRV this evening, but coverage and intensity is highly uncertain. As been the case all warm season, moisture at the sfc is lacking ahead of the system with temps reaching the low 90s in the RRV and dew pts mixing out into the low-mid 50s in a few areas, notably northern RRV. Whereas dew pts farther west are in the mid 60s Jamestown to Bismarck. So ingredients there for for strong to locally severe storms into the evening but no real surface boundary present and location is driven more by mid and upper level features. Will need high cores of 50 dbz to get substantial hail. Tornado threat not non-existent, but lack of any surface boundary or wind shift may dampen threat despite mid/upper level circulation / MCV move into NE ND. Drier air moves in Sunday from the west with chance for thunderstorm development in the afternoon regulated to far eastern fcst area. Looks warm and muggy though until west-norhtwest winds take over mid to late aftn. .LONG TERM...(Monday through Saturday) Issued at 311 PM CDT Sat Jul 3 2021 SUMMARY...Primary story of the long term period will be the chance for substantial rain on Monday night into Tuesday morning, especially across the southern Red River Valley. As a prominent shortwave trough brings attendant isentropic ascent within a moist airmass, the potential for substantial rain over the south valley seems solid. Later in the period, another chance for precipitation, although predictability is low given ensemble spread. With ridging giving way to troughing over the northern plains, temperatures will be much more comfortable in the 70s and 80s all week. MONDAY NIGHT THROUGH TUESDAY...A deepening shortwave trough is expected to develop and deepen over the northern plains early next week. With a combination of warm air advection within the lower levels and cyclonic vorticity advection aloft, a broad region of ascent is expected to provide rain chances Monday night through Tuesday morning. With PWAT values increasing to above 1" and 1.5" and deeper saturation (a far cry from what we've seen most of the summer), the probability for substantial precipitation amounts seems well within the range of outcomes. On top of this, isentropic ascent within the 300-310K levels indicate the zone of maximized ascent will likely be in the south valley. Ensemble member spread progs the south valley with an IQR of 0.25-0.5" across the south valley, although convective elements with elevated instability and the hint at frontogenetic forcing potential will facilitate the potential for isolated higher totals. On top of this, NBM probabilities for totals greater than 0.25" are around 50%, mainly across the south valley where ascent will be maximized. Across the entire area, probabilities of 0.1" precipitation are at least 50%. Luckily, with instability scoured from the area, severe weather does not appear likely at this time. What appears to be the most likely outcome at this time is widespread shower and a few thunderstorms, especially across the south valley Monday night into Tuesday morning, providing meaningful precipitation over much the area. Although most ensemble members do place the axis of maximum ascent and precipitation within the south valley, there are a few members that vary with the zone of maximum precipitation, pushing it as far north as the central Red River Valley. While not a likely outcome, it still sits within a reasonable range of outcomes. Within the reasonable worst case scenario would be isolated higher totals possibly exceeding an inch over 24 hours, although the likelihood of this being a widespread phenomenon isn't too high. REST OF THE PERIOD...The rest of the period will primarily be characterized by much cooler temperatures in the 70s and 80s. Another wave will progress through the area late in the period, although ensemble spread remains high so predictability is rather low at this time. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 105 PM CDT Sat Jul 3 2021 VFR thru the pd. Exception will be near or in a t-storm which will briefly bring MVFR cigs/IFR vsby in rain and gusty winds. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Riddle LONG TERM...Perroux AVIATION...Riddle
Hazardous weather outlook, Jul 3, 5:38 AM CDT, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 538 AM CDT Sat Jul 3 2021 NDZ006>008-014>016-024-026>030-038-039-049-052-054-041045- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Western Walsh- 538 AM CDT Sat Jul 3 2021 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Near record highs are expected this afternoon. Strong to severe thunderstorms will bring a risk of hail up to one inch and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Near record highs Sunday could bring heat related impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>009-013>017-022>024-027>032-040-NDZ053-041045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Richland- 538 AM CDT Sat Jul 3 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Near record highs are expected this afternoon. Scattered thunderstorms are expected during the evening and overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday Near record highs Sunday could bring heat related impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 3, 3:43 PM CDT, 2 hours 21 minutes before
Special Weather Statement National Weather Service Grand Forks ND 343 PM CDT Sat Jul 3 2021 NDZ014-015-032115- Benson ND-Ramsey ND- 343 PM CDT Sat Jul 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON AND CENTRAL RAMSEY COUNTIES UNTIL 415 PM CDT... At 342 PM CDT, Doppler radar was tracking a strong thunderstorm near Grahams Island State Park, or near Devils Lake, moving northeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Devils Lake around 355 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4793 9896 4807 9917 4836 9875 4821 9847 TIME...MOT...LOC 2042Z 226DEG 29KT 4807 9899 Riddle
Special weather statement, Jul 3, 5:12 PM CDT, 52 minutes before
Special Weather Statement National Weather Service Grand Forks ND 512 PM CDT Sat Jul 3 2021 NDZ006-007-014-015-032300- Benson ND-Towner ND-Ramsey ND-Cavalier ND- 512 PM CDT Sat Jul 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BENSON...SOUTHERN TOWNER...SOUTHWESTERN CAVALIER AND NORTHWESTERN RAMSEY COUNTIES UNTIL 600 PM CDT... At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Cando, or 33 miles northwest of Devils Lake, moving east at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Cando around 525 PM CDT. Maza around 530 PM CDT. Starkweather and Garske around 555 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4831 9949 4862 9943 4863 9885 4832 9882 TIME...MOT...LOC 2212Z 277DEG 27KT 4846 9937 Riddle
Special weather statement, Jul 3, 5:32 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Grand Forks ND 532 PM CDT Sat Jul 3 2021 NDZ007-008-016-054-032315- Pembina ND-Eastern Walsh County ND-Western Walsh County ND- Cavalier ND- 532 PM CDT Sat Jul 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAVALIER... NORTHWESTERN WALSH AND SOUTHWESTERN PEMBINA COUNTIES UNTIL 615 PM CDT... At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near Adams, or 24 miles southeast of Langdon, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Adams around 535 PM CDT. Union and Edinburg around 555 PM CDT. Milton around 600 PM CDT. Gardar around 605 PM CDT. Mountain around 615 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4833 9812 4846 9831 4887 9776 4867 9748 TIME...MOT...LOC 2232Z 219DEG 24KT 4845 9814 Riddle
Local storm report, Jul 3, 5:54 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
554 PM CDT SAT JUL 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL DEVILS LAKE 48.11N 98.87W
07/03/2021 M1.00 INCH RAMSEY ND PUBLIC
VIA SOCIAL MEDIA. WITH PHOTO.
&&Special weather statement, Jul 3, 6:04 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Grand Forks ND 604 PM CDT Sat Jul 3 2021 NDZ014-015-026-054-032345- Nelson ND-Benson ND-Western Walsh County ND-Ramsey ND- 604 PM CDT Sat Jul 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BENSON... NORTHWESTERN NELSON...SOUTHEASTERN RAMSEY AND SOUTHWESTERN WALSH COUNTIES UNTIL 645 PM CDT... At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near Crary, or 7 miles southeast of Devils Lake, moving northeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Crary around 610 PM CDT. Doyon around 615 PM CDT. Southam around 620 PM CDT. Bartlett around 625 PM CDT. Brocket around 635 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4794 9875 4810 9888 4842 9817 4818 9798 TIME...MOT...LOC 2304Z 240DEG 32KT 4806 9873 Riddle
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:43 PM CDT | Special Weather Statement | FGF | Ramsey | 32 min |
| Jul 3, 5:12 PM CDT | Special Weather Statement | FGF | Towner | 48 min |
| Jul 3, 5:32 PM CDT | Special Weather Statement | FGF | Walsh | 43 min |
| Jul 3, 6:30 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey | 45 min |
| Jul 3, 6:57 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Pembina, Walsh | 48 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.